Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 166, NWS Lubbock, TX

June 11, 2016Terry County, Yoakum County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 11, 2016, 7:58 PM CDT for Terry County, Yoakum County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2016, 7:58 PM CDT (00:58 UTC)
Expired
Jun 11, 2016, 9:00 PM CDT
In force
62 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 98 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1261 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1889 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

884 
WUUS54 KLUB 120058
SVRLUB
TXC445-501-120200-
/O.NEW.KLUB.SV.W.0166.160612T0058Z-160612T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
758 PM CDT SAT JUN 11 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN YOAKUM COUNTY IN NORTHWESTERN TEXAS...
  WESTERN TERRY COUNTY IN NORTHWESTERN TEXAS...

* UNTIL 900 PM CDT

* AT 758 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PLAINS...
  MOVING EAST AT 20 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
           HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  DENVER CITY...TOKIO AND WELLMAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3296 10292 3333 10274 3334 10225 3296 10238
TIME...MOT...LOC 0058Z 274DEG 16KT 3309 10282 

HAIL...1.00IN
WIND...70MPH
 
$$

RMCQUEEN
1 follow-up statement
050 
WWUS54 KLUB 120150
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
850 PM CDT SAT JUN 11 2016

TXC445-501-120200-
/O.CON.KLUB.SV.W.0166.000000T0000Z-160612T0200Z/
YOAKUM TX-TERRY TX-
850 PM CDT SAT JUN 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN YOAKUM AND WESTERN TERRY COUNTIES...

AT 849 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
TOKIO...OR 9 MILES NORTH OF SEAGRAVES...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DENVER CITY AND WELLMAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3296 10292 3334 10225 3296 10238
TIME...MOT...LOC 0149Z 274DEG 16KT 3307 10255 

HAIL...1.00IN
WIND...60MPH
 
$$

RMCQUEEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:58 PM CDT, 1 hour earlier.

Area forecast discussion, Jun 11, 6:58 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Lubbock TX
658 PM CDT SAT JUN 11 2016

.AVIATION...
Outflow boundaries continue progressing to the west past all TAF
sites at this time. Small area of thunder near and just west of
KPVW with thunder expected though bulk of weather will remain west
of KPVW next couple hours. A few showers have developed further
south to a little northeast of KLBB but do not appear imminent to
impact the terminal. Airmass around KCDS appears to have
stabilized after earlier storms. No thunder mentioned in any later
periods. Thunder activity coming together southwest of KLBB
should remain south and west through the evening, but obviously
will watch trends and update as needed. Small risk of low clouds
overnight but too low for inclusion. RMcQueen

&&

.PREV DISCUSSION... /issued 307 PM CDT SAT JUN 11 2016/

SHORT TERM...
Unlike yesterday when storms struggled to develop, scattered
convection has had no trouble developing in a moderately unstable
and weakly capped environment. Most of the development to this point
was along and off the Caprock as of 1930Z, with the exception of a
few cells near O'Donnell. Weak wind fields have largely limited
storm organization, though MLCAPE values of 1500-2500 J/kg have
supported brief strong pulse-type multicells capable of producing
small hail and wind gusts to 50+ mph at times. Additionally, slow
storm motions and abundant moisture have supported some locally
heavy rainfall. NWP has not had a great handle on this weakly forced
convection that has developed in/near a relative weakness embedded
within a broad upper ridge. However the best guess is that the
convection (largely off) Caprock will gradually fade by early this
evening as the instability is consumed, while outflows from said
convection may help spark additional development as they push
westward onto the Caprock into largely untapped warm/unstable air.
We may even see higher terrain convection originating in eastern New
Mexico edge eastward into the western South Plains this evening. All
said, we expect the best storm coverage to shift from the eastern
zones currently to the central and western zones this evening. Some
convection could then linger well into the night or redevelop early
Sunday morning, similar to what has happened in the region the past
few days.

On Sunday we will see the mid-level weakness that has lingered
nearby finally exit off to the east as heights/thicknesses gradually
rise in advance of a storm system moving into California. This
creates some doubt regarding storm chances/coverage by Sunday
afternoon, but with a weak surface trough/dryline setting up near
the TX/NM border and moderate instability and minimal inhibition
progged near and east of the dryline by peak heating we could see
isolated to scattered storm development. If storms do form, a few
could again briefly become strong and produce locally heavy rain.
Given the uncertainty regarding CI we have favored lower PoPs
tomorrow, generally in the 20 to 30 percent range.

It will be hot again tomorrow, and the western zones, where somewhat
drier air may attempt to move in, could see readings make it into
the middle 90s, while highs elsewhere will be primarily in the lower
90s. Lows tonight will be mild, in the 60s and lower 70s, with
plenty of moisture and clouds in the region.

LONG TERM...
Forecast toward hotter and drier is still on track for the
upcoming week. Shortwave upper ridging Monday to be interrupted
Tuesday by a shortwave trough ejecting across the central Plains.
The ridge will then rebuild, initially over the Plains states
midweek before retrograding to the Rockies and increasing in
strength by 6 to 8 DM with the ridge approaching 600 DM by next
weekend. Given presence of low level moisture, primarily off the
caprock, precipitation chances will be non-zero through the week.
Will maintain a slight chance mention Monday most of the area and
Tuesday off the caprock where low level moisture will get shunted.
From Wednesday through Saturday rain chances appear to be favored
across the Rolling Plains furthest from the center of the upper
high and where low level moisture is most likely to remain.
However, given low confidence at this time will keep chances below
the magical 15 percent. Highs near 100 likely by Wednesday and
possibly continuing through Friday. A unique evolution to the
upper pattern is progged late in the week with a cutoff upper low
progged to retrograde from the Ohio Valley to the Ozarks. This
could both drive a cold front through the forecast area Saturday
and weaken the grip of the upper ridge slightly. Thus, a brief
respite from the intense heat is possible. Will be interesting to
see if the models hold onto this evolution as we proceed through
the week.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

99/99/05
Hazardous weather outlook, Jun 11, 11:17 AM CDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1117 AM CDT SAT JUN 11 2016

TXZ021>044-121630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1117 AM CDT SAT JUN 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE AREA THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 50 MPH...SMALL HAIL
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW...THOUGH A
FEW STRONG THUNDERSTORMS COULD ROAM THE AREA SUNDAY AND PERHAPS
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 11, 2:36 PM CDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
236 PM CDT SAT JUN 11 2016

TXZ038-112000-
KING TX-
236 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR KING COUNTY UNTIL 300 PM CDT...

AT 235 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORM OVER GUTHRIE AND MUCH OF KING COUNTY...MOVING NORTHEAST
AT 20 MPH.

HALF INCH HAIL...WIND GUSTS UP TO 50 MPH AND VERY HEAVY RAIN WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GUTHRIE AND HIGHWAYS 114 AND 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3341 10041 3370 10048 3384 10000 3340 9999
TIME...MOT...LOC 1935Z 240DEG 16KT 3360 10030

23
Special weather statement, Jun 11, 4:30 PM CDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
430 PM CDT SAT JUN 11 2016

TXZ030-112200-
FLOYD TX-
430 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FLOYD COUNTY UNTIL
500 PM CDT...

AT 429 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DOUGHERTY...OR 9 MILES EAST OF FLOYDADA...MOVING NORTHWEST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLOYDADA AND CEDAR HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3401 10104 3398 10104 3388 10121 3406 10142
      3421 10115
TIME...MOT...LOC 2129Z 145DEG 9KT 3399 10117

23
Local storm report, Jun 11, 4:42 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
442 PM CDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             5 NW DOUGHERTY          33.99N 101.15W
06/11/2016  E0.50 INCH       FLOYD              TX   PUBLIC

            LOT OF PEA TO MARBLE SIZE HAIL ALONG WITH TORRENTIAL
            RAINFALL. STRONG OUTTFLOW WINDS ALSO OBSERVED.

&&

EVENT NUMBER LUB1600227

GDS
Local storm report, Jun 11, 4:44 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
444 PM CDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             DICKENS                 33.62N 100.84W
06/11/2016  E0.25 INCH       DICKENS            TX   LAW ENFORCEMENT

            PEA SIZE HAIL AND TORRENTIAL RAINFALL OBSERVED.

&&

EVENT NUMBER LUB1600228

GDS
Local storm report, Jun 11, 6:34 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
634 PM CDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     1 ENE MORTON            33.73N 102.74W
06/11/2016  M64 MPH          COCHRAN            TX   MESONET

            MEASURED BY THE TEXAS TECH UNIVERSITY WEST TEXAS
            MESONET

&&

EVENT NUMBER LUB1600229

JDV
Local storm report, Jun 11, 7:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
742 PM CDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TSTM WND GST     LITTLEFIELD             33.92N 102.33W
06/11/2016  M75 MPH          LAMB               TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1600230

MCQUEEN

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:14 PM CDTSevere Thunderstorm WarningLUBHale, Lamb, Lubbock31 min
Jun 11, 7:40 PM CDTSevere Thunderstorm WarningLUBHale, Lamb50 min
Jun 11, 9:00 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.